North Carolina, 2008

Damaging Wind in North Carolina, August 4, 2008

August 4, 2008 · NWS MHX · 1 event in 1 county or zone

A stationary front lingered just inland during the afternoon producing an isolated severe thunderstorm in the moist and unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A stationary front lingered just inland during the afternoon producing an isolated severe thunderstorm in the moist and unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 4, 3:11 PM EST, 30 minutes earlier.

Area forecast discussion, Aug 4, 3:11 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
411 PM EDT MON AUG 4 2008

.SYNOPSIS...
TYPICAL SUMMER WEATHER CAN BE EXPECTED THROUGH WEDNESDAY WITH
BERMUDA HIGH PRESSURE CIRCULATION WARM MOIST AIR OVER THE EASTERN
AND A TROUGH OVER THE PIEDMONT REGION. TEMPERATURES WILL BE QUITE
HOT WITH ONLY A SMALL CHC OF AFTERNOON/EVENING TSTMS. BY
THURSDAY...A WEAK BOUNDARY WILL DROP INTO THE AREA AS THE UPPER RIDGE
BREAKS DOWN...ALLOWING FOR A BETTER CHANCE OF RAIN LATE WEEK INTO
THE WEEKEND. DRIER AIR IS EXPECTED FOR THE LATE PART OF THE
WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
WIDELY SCATTERED TSTMS HAVE DEVELOPED THIS AFTERNOON AND WILL
CONTINUE INTO EARLY EVENING BEFORE DISSIPATING WITH LOSS OF
HEATING. KEPT SMALL POPS IN THRU THE LATE EVENING HOURS. WITH THE
ABOUT OF HEAT AND HUMIDITY...MAIN THREAT FROM THESE THUNDERSTORMS
WILL BE FREQUENT LIGHTNING. GIVEN RELATIVELY LOW DEWPOINTS AND
TRENDS FROM RECENT NIGHTS...WILL GO A LITTLE BLO GUIDANCE ON MIN
TEMPS FOR TONIGHT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
HEAT WILL BE THE MAIN STORY TUESDAY AND WEDNESDAY WITH MAX TEMPS
IN THE MIDDLE AND UPPER 90S AND DEWPOINTS IN THE LOWER AND MIDDLE
70S. THIS WILL LEAD TO HEAT INDEX VALUES IN THE 105 TO 109 DEGREES
IN A FEW COUNTIES AND HEAT ADVISORIES WILL BE REQUIRED FOR
TUESDAY AND WEDNESDAY AFTERNOONS. WITH THE PIEDMONT TROUGH
PERSISTING INLAND...ALONG WITH WEAK SEABREEZE CONVERGENCE AND THE
MOIST AIRMASS WILL LEAD TO ISOLATED TSTMS EACH AFTERNOON. WILL
HAVE SLGT CHC POPS DESPITE MINIMAL POPS ON MOS GUIDANCE. DID GO A
TOWARD THE NAM MOS GUIDANCE FOR MAXES TUESDAY AND WEDNESDAY GIVEN
THE FACT THE GFS HAS BEEN OVERDONE...SHOWING AS MUCH AS 105
DEGREES AT ISO IN RECENT RUNS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
GRADUAL COOLING WITH BETTER CHC OF PRECIP THURSDAY INTO FRIDAY AS
MID/UPR RDG IS SUPPRESSED AS TROUGH DEVELOPS NEAR THE COAST. WILL
CONTINUE TREND OF CHC POPS LATE THURSDAY INTO OVERNIGHT FRIDAY AS
COLD FRONT SAGS SLOWLY SE INTO THE REGION. HPC PROGS SHOW FRONT
PUSHING OFF THE COAST LATE SATURDAY...WITH DRIER AIR MOVING IN FOR
THE LATTER PART OF THE WEEKEND...DONT THINK WILL SEE MUCH CONVECTION
BUT LEFT SLIGHT CHANCE IN.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
AN UPPER RIDGE ACROSS THE DEEP SOUTH WILL BUILD TOWARD THE REGION
THROUGH THE TAF PERIOD. ONLY ISOLATED CONVECTION ACROSS RTES
THROUGH EARLY THIS EVENING AND AGAIN TUE AFTERNOON. CONDITIONS
EXPECTED TO BE MAINLY VFR BUT HAZE WILL REDUCE VSBYS OCCASIONALLY
TO MVFR THROUGH THE PERIOD. WITH MAINLY LIGHT WINDS AND CLEAR SKIES
OVERNIGHT CANNOT RULE OUT PATCHY FOG WITH VSBYS OCCASIONALLY
DROPPING TO IFR...MAINLY AROUND DAYBREAK TUE.

VFR TO GENERALLY DOMINATE THROUGH MID WEEK BUT WIDELY SCATTERED
DIURNAL TSTMS CANT BE RULED OUT WITH OPPRESSIVE HEAT AND ASSOCIATED
INSTABILITY. BETTER CHC FOR CONVECTION EXPECTED BY LATE WED INTO THU
AS UPR TROUGHING BECOMES REESTABLISHED OVER THE ERN SEABOARD AND
ASSOCIATED COLD FRONT NEARS. FRI TO REMAIN UNSETTLED.

&&

.MARINE...
A WARM FRONT WILL CONTINUE TO LIFT N OF THE WATERS THIS EVENING
BRINGING SLY WINDS ACROSS THE WATERS. AN AREA OF LOW PRES WILL
MOVE ACROSS THE GREAT LAKES TOWARD THE MID ATLANTIC TUE/TUE NIGHT
BRINGING INCREASED GRADIENTS ACROSS THE WATERS. A MAJORITY OF
MODELS TAKE THE LOW OFF THE NJ COAST. THE GFS IS AN OUTLIER IN
BOTH THE LOCATION FARTHER S OFF THE DELMARVA PENINSULA AND THE
STRENGTH OF THE LOW. DO NOT SEE OVERWHELMING UPPER LEVEL SUPPORT
FOR THE GFS SOLUTION AND HAVE DISCOUNTED FOR NOW. NEVERTHELESS
WINDS WILL INCREASE TUE AFTERNOON APPROACHING SCA CONDITIONS FROM
DIAMOND SHOALS S BY TUE EVENING AND CONTINUING THROUGH WED.
UNDERCUT WAVE WATCH BY A FOOT OR TWO FROM TUE THROUGH WED NIGHT
DUE TO THE GFS OVER FORECASTING THE LOW OFF THE DELMARVA BUT STILL
EXPECT SEAS UP TO 6 FT FROM DIAMOND SHOALS S THROUGH THE PERIOD.
A TRAILING FRONT WILL MOVE TOWARD THE REGION WED AND STALL NEAR THE
REGION THU AND FRI BRINGING LIGHT WINDS AND SUBSIDING SEAS ACROSS
THE WATERS. ANOTHER FRONT WILL APPROACH FROM THE NW EARLY IN THE
WEEKEND.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HEAT ADVISORY FROM 1 PM TO 7 PM EDT TUESDAY FOR NCZ045>047-080-
     081-092>095-098-103-104.
MARINE...SMALL CRAFT ADVISORY FROM 8 PM TUESDAY TO MIDNIGHT EDT
     WEDNESDAY NIGHT FOR AMZ152-154-156.
     SMALL CRAFT ADVISORY FROM 8 PM TUESDAY TO 6 PM EDT WEDNESDAY
     FOR AMZ158.

&&

SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...CQD
AVIATION...SK
MARINE...SK
Hazardous weather outlook, Aug 4, 1:54 AM EST, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
254 AM EDT MON AUG 4 2008

NCZ029-044>047-079>081-090>095-098-103-104-050700-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
254 AM EDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDEX VALUES BETWEEN 104 AND 108 DEGREES ARE EXPECTED TUESDAY AND
WEDNESDAY AFTERNOONS.  HEAT ADVISORIES WILL LIKELY BE NEEDED FOR
MOST AREAS BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 4, 3:33 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
433 PM EDT MON AUG 4 2008

NCZ092-093-095-098-042130-
JONES-CRAVEN-CARTERET-ONSLOW-
433 PM EDT MON AUG 4 2008

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CARTERET...CRAVEN AND
JONES COUNTIES UNTIL 530 PM EDT...

AT 433 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 11 MILES WEST OF
HAVELOCK TO 20 MILES WEST OF HAVELOCK...OR FROM 8 MILES SOUTHWEST OF
JAMES CITY TO 8 MILES NORTHEAST OF PINEY GREEN...MOVING SOUTHEAST AT
21 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HAVELOCK AT 500 PM
EDT...NEWPORT AT 515 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE BEAUFORT AND MOREHEAD CITY.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THESE STORMS ARE PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

10

The radar

The Morehead City radar (KMHX), 35 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jones

When
August 4, 3:41 PM EST
Where
Jones County, Maysville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.900, -77.230

Multiple trees, telephone poles, and power lines were reported down near the intersection of Highway 58 and Highway 17.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129980.